Capital structure and international debt shifting
Harry Huizinga,
Luc Laeven and
Gaëtan Nicodème
Journal of Financial Economics, 2008, vol. 88, issue 1, 80-118
Abstract:
This paper presents a model of a multinational firm's optimal debt policy that incorporates international taxation factors. The model yields the prediction that a multinational firm's indebtedness in a country depends on a weighted average of national tax rates and differences between national and foreign tax rates. These differences matter as multinationals have an incentive to shift debt to high-tax countries. The predictions of the model are tested using a novel firm-level dataset for European multinationals and their subsidiaries, combined with newly collected data on the international tax treatment of dividend and interest streams. Our empirical results show that a foreign subsidiary's capital structure reflects local corporate tax rates as well as tax rate differences vis-à-vis the parent firm and other foreign subsidiaries, although the overall economic effect of taxes on leverage appears to be small. Ignoring the international debt shifting arising from differences in national tax rates would understate the impact of national taxes on debt policies by about 25%.
Date: 2008
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (306)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304-405X(08)00012-3
Full text for ScienceDirect subscribers only
Related works:
Working Paper: Capital Structure and International Debt Shifting (2007) 
Working Paper: Capital Structure and International Debt Shifting (2007) 
Working Paper: Capital Structure and International Debt Shifting (2006) 
Working Paper: Capital structure and international debt shifting (2006) 
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:jfinec:v:88:y:2008:i:1:p:80-118
Access Statistics for this article
Journal of Financial Economics is currently edited by G. William Schwert
More articles in Journal of Financial Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().